Article Abstract

Successful therapy for autoimmune myocarditis with pembrolizumab treatment for nasopharyngeal carcinoma

Authors: Qingqing Wang, Bijie Hu

Abstract

Immune checkpoint inhibitors (ICIs), including inhibitors of cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), programmed death-1 (PD-1) and programmed death-ligand 1 (PD-L1) have demonstrated prominent clinical benefits in a variety of cancers and have been rapidly applied to treat a variety of carcinomas such as melanoma, non-small-cell lung cancer, and head and neck cancer. Meanwhile, the occurrence of immune-related adverse events (irAEs) has been increasing. In this case, we report a 45-year-old man with metastatic nasopharyngeal carcinoma suffering from pulmonary fibrosis and myocarditis on the 4th day after receiving pembrolizumab treatment which belongs to anti-PD-1 drugs. Although the endomyocardial biopsy (EMB) could not be performed, the strong temporal association with pembrolizumab treatment and the specific changes of electrocardiograph, echocardiography and cardiovascular magnetic resonance (CMR) suggest that the myocardial injury and edema were related to pembrolizumab-induced myocarditis. With glucocorticoid treatment, the symptoms and myocardium lesion were almost resolved and the patient agreed to tapered chemotherapy with steroid treatment.